Sir—Recent reports of serious cytomegalovirus (CMV) infections in patients receiving treatment with infliximab have appeared [1, 2]. We report a case of acute CMV infection complicated by CMV ileitis and hemophagocytic syndrome.

A 22-year-old man with a history of Crohn's disease presented with fever, nausea, and vomiting. He had previously required a total colectomy. His treatment included infliximab, which was given at 6-week intervals for 4 months, and 6-mercaptopurine. On presentation, his temperature was 39.4°C, his blood pressure was 90/52 mm Hg, his pulse was 93 beats/min, and his respiratory rate was 22 breaths/min. His initial WBC count was 1100 cells/µL, with 76% neutrophils and 17% lymphocytes. His hematocrit was 29%, and his platelet count was 62,000 cells/µL. Initial empirical treatment included liposomal amphotericin B, vancomycin, and aztreonam.

The patient's clinical course was complicated by persistent, disseminated intravascular coagulation and gastrointestinal hemorrhage. Endoscopy revealed ulcerations of the ileum, and immunostains of biopsy specimens were positive for CMV. Laboratory values included an anti-CMV IgM level of 5.46 (positive, >1.09) and an anti-CMV IgG level of 39 (positive, >6). Serum quantitative PCR was positive for CMV at 134,000 copies/mL. Other studies, including blood cultures and tests for antinuclear antibodies, toxoplasma IgG, Epstein-Barr virus, coccidioides antibodies, and HIV antibodies, yielded negative results.

Coagulopathy and hemorrhaging persisted. The patient received replacement blood products, including 8 U of cryoprecipitate, 14 U of platelets, 4 U of fresh frozen plasma, and 32 U of blood. Treatment with ganciclovir was instituted. Over several days, marked splenomegaly developed. The patient eventually required a splenectomy. Histopathologic examination of spleen specimens revealed increased levels of histiocytes consistent with hemophagocytosis, as well as scattered CMV-positive cells. It was believed that the degree of hemophagocytosis could not be explained by transfusions of blood products alone and that the presentation was most consistent with hemophagocytic syndrome. After the splenectomy, the patient had rapid resolution of his anemia, thrombocytopenia, and coagulopathy. Treatment with ganciclovir was continued for 4 weeks. Eventual resolution of CMV viremia ensued. The patient had remained free of CMV disease at the 6-month follow-up. Infliximab therapy has not been reinstituted.

We report a case of acute CMV infection in a patient treated with infliximab. It was complicated by severe disease, including ileitis, disseminated intravascular coagulation, and hemophagocytic syndrome. CMV has been found to upregulate TNF gene expression and may be responsible for the inflammatory response seen in CMV infection [3]. TNF-α is a pro-inflammatory mediator in patients with Crohn's disease, and, therefore, it has been targeted in the treatment of Crohn's disease [4]. Because of its efficacy and because it is associated with relatively few adverse effects, infliximab has gained popularity as a treatment for Crohn's disease. In view of this case and the other recently reported cases of infections following treatment with anti—TNF-α antibody, we suggest that physicians prescribing such agents remain vigilant for the potential catastrophic complications that may ensue in such patients.

Acknowledgments

Potential conflicts of interest. R.N.B. and M.M.K.: no conflicts.

References

1
Haerter
G
Manfras
BJ
de Jong-Hesse
Y
, et al.  . 
Cytomegalovirus retinitis in a patient treated with anti-tumor necrosis factor alpha antibody therapy for rheumatoid arthritis
Clin Infect Dis
 , 
2004
, vol. 
39
 (pg. 
e88
-
94
)
2
Mizuta
M
Schuster
MG
Cytomegalovirus hepatitis associated with use of anti-tumor necrosis factor-α antibody
Clin Infect Dis
 , 
2005
, vol. 
40
 (pg. 
1071
-
2
)
3
Geist
LJ
Monick
MM
Stinski
MF
Hunninghake
GW
The immediate early genes of human cytomegalovirus upregulate tumor necrosis factor-α gene expression
J Clin Invest
 , 
1994
, vol. 
93
 (pg. 
474
-
78
)
4
Van Deventer
SJH
Tumour necrosis factor and Crohn's disease
Gut
 , 
1997
, vol. 
40
 (pg. 
443
-
8
)

Comments

0 Comments